Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 378, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 11, 2002, 12:10 AM CST for Talladega County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2002, 12:10 AM CST (06:10 UTC)
- Expired
- Nov 11, 2002, 12:45 AM CST
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 10:05 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2257 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 15.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 110610 SVRBHM ALC121-110645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1210 AM CST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1245 AM CST * AT 1206 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LINCOLN...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHEASTERN TALLADEGA COUNTY. HAIL TO THE SIZE OF DIMES HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:59 PM CST, 7 hours 11 minutes earlier.
Area forecast discussion, Nov 10, 4:59 PM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 459 PM CST SUN NOV 10 2002 GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH. .BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 11 hours 10 minutes before
ALZ001>050-102200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT. AHEAD OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND STRENGTH THIS EVENING AND INTO TONIGHT. DEWPOINT TEMPERATURES AND INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF THIS COLD FRONT. THE STORM PREDICTION CENTER HAS PLACE MUCH OF NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT. THE COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF INTERSTATE 59. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS... AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST STORMS. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA. ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA. ALL COUNTIES IN THE HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON MONDAY. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF ALABAMA TUESDAY NIGHT.
In the hours before
Local storm report, Nov 10, 11:37 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM BESSEMER AL TORNADO
11/10/02 JEFFERSON ACADEMY DRIVE AND OAK
STREETS - COMPLETE
DESTRUCTION OF BUSINESS
AREA AND SEVERAL HOMES.Local storm report, Nov 10, 11:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM BESSEMER AL TORNADO
11/10/02 JEFFERSON 18TH STREET AREASpecial weather statement, Nov 10, 11:44 PM CST, 26 minutes before
ALZ008>010-015>050-111000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1144 PM CST SUN NOV 10 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 754... BLOUNT...CULLMAN...DEKALB...JACKSON...MARSHALL... PICKENS...WALKER... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 754 WHICH IS IN EFFECT UNTIL 400 AM... AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...GREENE... HALE...JEFFERSON...LEE...LOWNDES...MACON... MARENGO...MONTGOMERY...PERRY...PIKE...RANDOLPH... RUSSELL...SHELBY...ST CLAIR...SUMTER...TALLADEGA... TALLAPOOSA...TUSCALOOSA...
Local storm report, Nov 10, 11:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM ONEONTA AL TORNADO
11/10/02 BLOUNT HAUS DAMAGE - TREES DOWN
1130 PM SPRING CREEK AL TORNADO
11/10/02 CHEROKEE BUSINESSES DAMAGEDLocal storm report, Nov 11, 12:01 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 AM CST MON NOV 11 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM TUCKER CROSSROADS AL TORNADO
11/10/02 CHEROKEE 8 HOUSES DAMAGED 1
DESTROYEDLocal storm report, Nov 11, 12:07 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 AM CST MON NOV 11 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM LINCOLN AL 0.75 IN HAIL
11/10/02 TALLADEGA W OF LINCOLN -
CR207/I-20The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:09 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| Nov 10, 6:21 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 54 min |
| Nov 10, 6:28 PM CST | Tornado Warning | BMX | Fayette, Lamar | 47 min |
| Nov 10, 6:41 PM CST | Severe Thunderstorm Warning | BMX | Franklin, Marion | 49 min |
| Nov 10, 7:00 PM CST | Tornado Warning | BMX | Marion, Walker | 45 min |
| Nov 10, 7:02 PM CST | Severe Thunderstorm Warning | BMX | Colbert | 28 min |
| Nov 10, 7:07 PM CST | Tornado Warning | BMX | Winston | 53 min |
| Nov 10, 7:19 PM CST | Tornado Warning | BMX | Lamar, Pickens | 41 min |
| Nov 10, 7:40 PM CST | Tornado Warning | BMX | Cullman | 50 min |
| Nov 10, 7:53 PM CST | Tornado Warning | BMX | Fayette | 52 min |
| Nov 10, 7:54 PM CST | Tornado Warning | BMX | Fayette | 51 min |
| Nov 10, 8:04 PM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 10, 8:11 PM CST | Tornado Warning | BMX | Marshall, Morgan | 64 min |
| Nov 10, 8:12 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 48 min |
| Nov 10, 8:25 PM CST | Tornado Warning | BMX | Walker | 50 min |
| Nov 10, 8:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 10, 8:49 PM CST | Tornado Warning | BMX | Winston | 26 min |
| Nov 10, 8:52 PM CST | Tornado Warning | BMX | Cullman | 53 min |
| Nov 10, 8:55 PM CST | Tornado Warning | BMX | Fayette | 35 min |
| Nov 10, 9:09 PM CST | Tornado Warning | BMX | Pickens | 36 min |
| Nov 10, 9:12 PM CST | Tornado Warning | BMX | Jackson, Marshall | 63 min |
| Nov 10, 9:15 PM CST | Tornado Warning | BMX | Walker | 45 min |
| Nov 10, 9:36 PM CST | Tornado Warning | BMX | Tuscaloosa | 39 min |
| Nov 10, 9:42 PM CST | Tornado Warning | BMX | Cullman | 18 min |
| Nov 10, 10:00 PM CST | Tornado Warning | BMX | Greene | 30 min |
| Nov 10, 10:03 PM CST | Tornado Warning | BMX | Blount, Etowah | 42 min |
| Nov 10, 10:14 PM CST | Tornado Warning | BMX | Tuscaloosa | 31 min |
| Nov 10, 10:14 PM CST | Tornado Warning | BMX | Jackson, Marshall | 46 min |
| Nov 10, 10:23 PM CST | Tornado Warning | BMX | Jefferson | 52 min |
| Nov 10, 10:34 PM CST | Tornado Warning | BMX | St. Clair | 26 min |
| Nov 10, 10:43 PM CST | Tornado Warning | BMX | Tuscaloosa | 32 min |
| Nov 10, 10:45 PM CST | Tornado Warning | BMX | Etowah, Greene, Sumter | 45 min |
| Nov 10, 11:07 PM CST | Tornado Warning | BMX | St. Clair | 38 min |
| Nov 10, 11:10 PM CST | Tornado Warning | BMX | Cherokee | 50 min |
| Nov 10, 11:22 PM CST | Tornado Warning | BMX | Hale | 38 min |
| Nov 10, 11:39 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 36 min |
| Nov 10, 11:41 PM CST | Tornado Warning | BMX | Sumter | 34 min |
| Nov 10, 11:49 PM CST | Tornado Warning | BMX | Bibb | 41 min |
| Nov 11, 12:12 AM CST | Tornado Warning | BMX | Calhoun, Cleburne | 33 min |
| Nov 11, 12:13 AM CST | Tornado Warning | BMX | Greene | 17 min |
| Nov 11, 12:21 AM CST | Tornado Warning | BMX | Shelby | 24 min |
| Nov 11, 12:26 AM CST | Severe Thunderstorm Warning | BMX | Hale | 34 min |
| Nov 11, 12:27 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 33 min |
| Nov 11, 12:40 AM CST | Tornado Warning | BMX | Shelby | 35 min |
| Nov 11, 12:42 AM CST | Tornado Warning | BMX | Cleburne | 48 min |
| Nov 11, 12:52 AM CST | Tornado Warning | BMX | Clay, Talladega | 38 min |
| Nov 11, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 44 min |
| Nov 11, 1:36 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 24 min |
| Nov 11, 1:42 AM CST | Tornado Warning | BMX | Clay, Randolph | 33 min |
| Nov 11, 1:55 AM CST | Severe Thunderstorm Warning | BMX | Lee | 35 min |
| Nov 11, 1:55 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore | 65 min |
| Nov 11, 2:11 AM CST | Tornado Warning | BMX | Randolph | 49 min |
| Nov 11, 2:24 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 36 min |
| Nov 11, 2:38 AM CST | Tornado Warning | BMX | Tallapoosa | 37 min |
| Nov 11, 2:54 AM CST | Tornado Warning | BMX | Chambers | 36 min |
| Nov 11, 3:03 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Lowndes, Montgomery | 57 min |
| Nov 11, 5:57 AM CST | Tornado Warning | BMX | Pike | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.